Kansas, 2018Flash Flooding and Hail in Kansas, June 30, 2018
June 30, 2018 · NWS EAX · 6 events in 3 counties and zones
On the evening of June 30 strong thunderstorms moved through northeast Kansas, bringing some hail and strong winds. Later in the evening some areas of Atchison and Leavenworth Counties had some running water come out of local streams and cause some road issues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of June 30 strong thunderstorms moved through northeast Kansas, bringing some hail and strong winds. Later in the evening some areas of Atchison and Leavenworth Counties had some running water come out of local streams and cause some road issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 6:06 PM CST, 24 minutes earlier.
Area forecast discussion, Jun 30, 6:06 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
706 PM CDT Sat Jun 30 2018
.Discussion...
Issued at 407 PM CDT SAT JUN 30 2018
A few thunderstorms are developing around the KC Metro this
afternoon. These pop-up storms will continue through the afternoon.
However, the main chance for severe weather will move into northwest
Missouri and eastern Kansas this evening. Storms out ahead of a cold
front will move into the area this evening into a very unstable
environment with 3000-4000J/Kg of MUCAPE. However, shear will be
weak. Regardless, a few storms capable of damaging winds and
possibly large hail will be possible tonight into the early
overnight hours. Storms will then weaken through the overnight as
they sink slowly southeast through the remainder of the CWA. By
Sunday afternoon the front should be just about through the CWA
however, additional strong storms may be possible across the
southeastern portion of the forecast area. Fortunately, the heat
will be much more manageable Sunday with highs in the mid to upper
80s. High pressure will build into the area on Sunday night and
persist over the area through Monday as upper level ridging begins
to build back into the region from the eastern CONUS. High Monday
will be in the upper 80s to lower 90s.
By Wednesday, the upper ridge retrogrades back west to where the
ridge axis is directly over the region. This ridge axis remains over
the area through Friday keeping hot temperatures over the region
from mid-week through the end of the week with highs in the low to
mid 90s. By Friday night the upper level ridge retrogrades further
to the west leave the local area on the lee side of the ridge.
Shortwave rounding the ridge may move into the area providing the
chance for a few rounds of storms Friday night through Saturday.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 706 PM CDT SAT JUN 30 2018
The terminals for the next 12 hours will be a bit messy. Currently
have thunderstorms bubbling up near the terminals, with possibly
two more rounds of activity possible overnight. The next round
will likely be between 03z and 06z tonight, as a complex of storms
heads northeast from Oklahoma, ahead of another round of storms
that may develop with a frontal boundary that will be sagging into
northwest Missouri early Sunday. Confidence is not high on these
TAFs, so expect many updates as the storm evolution and timing get
pinned down.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...73
Aviation...Cutter
Hazardous weather outlook, Jun 30, 3:33 AM CST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Sat Jun 30 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-010945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
433 AM CDT Sat Jun 30 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
An Extreme Heat Warning remains in effect today for northeast
Kansas and much of western Missouri. Temperatures will rise into
the upper 90s with heat indices ranging between 103 to 108 degrees.
Elsewhere, a Heat Advisory remains on effect today. Highs will be
in the mid to upper 90s with heat index values between 102 and 107.
Additionally, isolated severe storms will be possible late this
afternoon and evening as a cold front moves across the area. Large
hail and damaging winds will be the main threats with this activity.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 30, 3:07 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
407 PM CDT SAT JUN 30 2018
KSZ103-104-MOZ028-302130-
Wyandotte KS-Leavenworth KS-Platte MO-
407 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...EAST
CENTRAL LEAVENWORTH AND CENTRAL PLATTE COUNTIES UNTIL 430 PM CDT...
At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lansing, moving north at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lansing, Platte City, Kansas City, Tracy, Farley, Kansas City Intl
Arpt, East Leavenworth, Wolcott, Pomeroy, Waldron, Piper and Beverly.
This includes the following highways...
Interstate 29 between mile markers 13 and 19.
Interstate 435 between mile markers 15 and 34.
LAT...LON 3914 9476 3914 9490 3940 9488 3935 9467
TIME...MOT...LOC 2107Z 196DEG 20KT 3921 9482
Blair
Local storm report, Jun 30, 4:00 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
500 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 S PLATTE CITY 39.35N 94.78W
06/30/2018 E0.88 INCH PLATTE MO TRAINED SPOTTER
SPOTTER REPORTS 40 MPH WIND GUSTS AS WELL.
&&Local storm report, Jun 30, 4:08 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
508 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 2 SSE PLATTE CITY 39.34N 94.77W
06/30/2018 E1.00 INCH PLATTE MO AMATEUR RADIO
&&Special weather statement, Jun 30, 4:13 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
513 PM CDT SAT JUN 30 2018
KSZ104-MOZ028-302245-
Wyandotte KS-Platte MO-
513 PM CDT SAT JUN 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WYANDOTTE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parkville, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Parkville, Platte City, Riverside, Weatherby Lake, Kansas City, Lake
Waukomis, Ferrelview, Platte Woods, Kansas City Intl Arpt, Wolcott,
Pomeroy and Waldron.
This includes the following highways...
Interstate 29 between mile markers 5 and 17.
Interstate 435 between mile markers 17 and 39.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas...and west central Missouri.
LAT...LON 3920 9482 3921 9478 3921 9481 3935 9480
3934 9460 3916 9464 3916 9482
TIME...MOT...LOC 2213Z 198DEG 11KT 3918 9472
BlairEvent by event
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Leavenworth
- When
- June 30, 6:30 PM CST to 6:33 PM CST
- Where
- Leavenworth County, 0.88 mi NE of Linwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.010, -95.020
Emergency Management reported an 8 inch tree limb down on Highway 32.
Hail, Johnson
- When
- June 30, 7:13 PM CST to 7:14 PM CST
- Where
- Johnson County, 0.54 mi E of De Soto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.980, -94.960
Thunderstorm Wind, Leavenworth
- When
- June 30, 7:13 PM CST to 7:16 PM CST
- Where
- Leavenworth County, 2.12 mi NW of Loring
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.040, -94.950
A two foot diameter trees was down across Stillwell Road.
Flash Flood, Atchison
- When
- June 30, 8:35 PM CST to 11:35 PM CST
- Where
- Atchison County, 4.93 mi NNE of Potter to 4.78 mi NNE of Potter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.490, -95.100
The Sheriff's Office in Atchison County reported water flowing over Sherman Road at Walnut Creek.
Flash Flood, Atchison
- When
- June 30, 10:02 PM CST to 11:59 PM CST
- Where
- Atchison County, 2.47 mi E of Potter to 2.76 mi NW of Potter
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.430, -95.104
The Sheriff's Office had to close numerous roads around Potter due to Stranger Creek being out of its banks.
Flash Flood, Leavenworth
- When
- June 30, 10:59 PM CST to 11:59 PM CST
- Where
- Leavenworth County, 2.01 mi NW of Easton to 0.73 mi WSW of Easton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.372, -95.144
Emergency management relayed that several roads north of Easton had water running over them, resulting in their closures.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, June 30, 20181 death · $9.0 million · 1.5 in hail · 58 events
- Tornadoes and Hail in Nebraska, June 30, 2018$31 million · EF0 · 28 events
- Flash Flooding and Hail in Kansas, June 30, 2018$536,000 · 1.75 in hail · 34 events
- Flash Flood and Hail in Michigan, June 30, 2018$1.0 million · 4 in hail · 14 events
- Flood and Hail in Minnesota, June 30, 2018$54,000 · 1 in hail · 12 events
- Tornadoes and Flood in Nebraska, June 30, 2018EF1 · 16 events
- Hail and Damaging Winds in Colorado, June 30, 2018$30,000 · 1.75 in hail · 11 events
- Damaging Winds in Vermont, June 30, 2018$40,000 · 60 kt wind · 3 events
- Lightning Strike in Wisconsin, June 30, 20183 injured · 1 event
- Excessive Heat in Michigan, June 30, 201823 events
- Excessive Heat and Heat in Mississippi, June 30, 201823 events
- Hail and Damaging Winds in Kansas, June 30, 20182 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767152, 767151, 767153, 767148, 767149, 767150.